Department of Neurology

Antiepileptic drugs and developmental delay

Q: My daughter is behind in her development. She is 20 mos old and has been on depakene for 8 mos. She has not had a seizure for 5 mos and up until the last few mos we were giving her 9 cc of medication daily. We have reduced that amount down to 5 cc and hope to go to 4cc if the seizures do not return. During the time we have been reducing her medication she has improved somewhat but she still doesnt understand very much and sometimes doesn't answer to her own name. Is there anything we could do about this? Could it be this particular medication?

Thank you for your time.


A: Although all antiepileptic drugs can cause cognitive impairment, it is usually very mild. The worst offender is probably phenobarbital, but even then, many children take this drug and continue normal development. The degree of developmental delay you are describing is more likely due to an underlying neurologic problem, which may have also caused her epilepsy. She should be evaluated by a pediatric neurologist to look for a brain disorder. If she has already been evaluated, you should review with your neurologist about the causes of her delay, and also have her periodically reassessed.

Return to Question Page